Alert archive / Virginia / Flash Flood Warnings in 2016

Flash Flood Warning 49, NWS Baltimore/Washington

August 17, 2016Page County, Rockingham County, Shenandoah County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 17, 2016, 7:26 PM EDT for Page County, Rockingham County, Shenandoah County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 7:26 PM EDT (23:26 UTC)
Expired
Aug 17, 2016, 10:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Page County, VA, Rockingham County, VA, Shenandoah County, VA

The radar

The Sterling radar (KLWX), 112 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

744 
WGUS51 KLWX 172326
FFWLWX
VAC139-165-171-180230-
/O.NEW.KLWX.FF.W.0049.160817T2326Z-160818T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PAGE COUNTY IN NORTHWESTERN VIRGINIA...
  NORTH CENTRAL ROCKINGHAM COUNTY IN WESTERN VIRGINIA...
  SOUTHWESTERN SHENANDOAH COUNTY IN NORTHWESTERN VIRGINIA...

* UNTIL 1030 PM EDT

* AT 726 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
  BROADWAY...TIMBERVILLE...MOUNT JACKSON...NEW MARKET...EDINBURG...
  FULKS RUN...QUICKSBURG...YANKEETOWN...FORESTVILLE...HAWKINSTOWN...
  MOUNT CLIFTON...TUNIS AND SHENANDOAH CAVERNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3873 7854 3867 7859 3857 7895 3862 7895
      3872 7896 3882 7855

$$

RCM
1 follow-up statement
200 
WGUS71 KLWX 180220
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 PM EDT WED AUG 17 2016

VAC139-165-171-180230-
/O.EXP.KLWX.FF.W.0049.000000T0000Z-160818T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PAGE VA-ROCKINGHAM VA-SHENANDOAH VA-
1020 PM EDT WED AUG 17 2016

...THE FLASH FLOOD WARNING FOR CENTRAL PAGE...NORTH CENTRAL
ROCKINGHAM AND SOUTHWESTERN SHENANDOAH COUNTIES WILL EXPIRE AT 1030
PM EDT...

FLOOD WATERS HAVE RECEDED AND NO LONGER POSE A THREAT TO LIFE OR
PROPERTY. BE ALERT FOR REMAINING STANDING WATER AND CONTINUE TO
FOLLOW ROAD CLOSURES.

LAT...LON 3873 7854 3867 7859 3857 7895 3862 7895
      3872 7896 3882 7855

$$

RCM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:06 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 3:06 PM EDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
306 PM EDT Wed Aug 17 2016

.SYNOPSIS...
A weak cold front will gradually move south of the area through
Friday before dissipating. Another cold front will cross the
area early next week. High pressure returns for the middle of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An active weather evening is ahead with multiple threats. Severe
Thunderstorm Watch already out west of the Blue Ridge until 8 PM.
Due to relatively little activity expected to the east this
afternoon, SPC has suggested doing a second watch if warranted
farther east at a later time. A Flash Flood Watch has also been
issued through 3 AM for a stripe across the central CWA where
best QPF signal overlaps with pockets of lower FFG, including the
Baltimore-Washington metro. Heavy rain will be possible elsewhere,
but have held off on a larger watch due to coverage uncertainty
and/or higher FFG.

The severe weather threat will mainly come in the form of damaging
downburst winds. Multicell clusters will be possible given
moderate shear, but given forcing from approaching wave, an MCS
could also be possible. High PWAT values, moisture transport into
the stalled boundary, and favorable upper jet positioning suggest
activity could last well into the evening, if not after midnight
near the Bay. While some guidance suggests one main push of
storms, mergers and regenerative processes are not out of the
question, as demonstrated by a recent HRRR run. If such processes
occur, localized point amounts of 3-4 inches are within the realm
of possibility.

Activity should diminish (at least to showers) by late tonight as
the main wave/vort max moves to the east.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Deep moisture will shunt south of most of the area Thursday with
WNW flow establishing. This will lead to slightly drier and cooler
air. However, the washed out boundary will not be far away with
potential for weak disturbances in the flow, so the best chance of
a shower and storm will be across the south.

Had to introduce POPs a little to the north on Friday, as there
are some indications a wave could pass along the front to the
south and result in a chance of showers and storms by afternoon or
evening.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High pressure will build to the north Friday night. Drier and
slightly cooler, yet seasonable, air will funnel southward into our
region. We can't rule out a scattered shower Friday night due to a
few week disturbances that may try to sneak under the building high
pressure. Most of the activity will be across the Virginia Piedmont
or lower Southern Maryland.

The area of high pressure will weaken some over our region Saturday
and Saturday night, allowing for additional weak disturbances to
move in from the west and bring us a chance for additional showers
or perhaps a thunderstorm.

A moderate cold front is expected to move slowly eastward across the
Great Lakes region Sunday. This front could spawn a few
thunderstorms, mainly in the afternoon and along and west of the
Blue Ridge Mountains.

Showers and thunderstorms could linger Sunday night and Monday as the
front moves toward the Chesapeake Bay and possible stalls just east
of the bay.

High pressure will build in behind the front Monday night and linger
through Wednesday. Drier air and slightly cooler temperatures are
expected.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Main threat period to the terminals will be between 5 PM and
midnight. There will likely be a two hour period or so when
thunderstorms are rather widespread (except maybe CHO) and
restrictions will be likely in heavy rain and gusty winds. This
window will be narrowed down with amendments. With the rain, some
fog or low clouds aren't out of the question late tonight, but
have not placed in the TAFs yet due to uncertainty.

A stray storm may cross near CHO both Thursday and Friday, but
otherwise VFR should prevail.

VFR conditions Friday night through Saturday night. Winds light
and variable.

&&

.MARINE...
W/NW flow this afternoon 10-15 kt. Fairly widespread thunderstorms
will impact the waters this evening (possibly slightly earlier
near DC) with a strong wind threat. Special Marine Warnings are
likely.

W to NW flow will continue through Friday, generally 10 kt or
less. While a stray storm can't be ruled out on southern waters,
coverage will be much less than today.

No marine hazards expected Friday night through Saturday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ011-013-014-
     503>506.
VA...Flash Flood Watch through late tonight for VAZ026>031-038>040-
     050>054-501-502-505>507.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLW
Hazardous weather outlook, Aug 17, 6:53 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
653 PM EDT WED AUG 17 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
653 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE BALTIMORE AND
WASHINGTON METROPOLITAN AREAS UNTIL 3 AM THURSDAY MORNING.

IN ADDITION TO THE HEAVY RAINFALL THREAT...THUNDERSTORMS MAY ALSO
PRODUCE LOCALLY DAMAGING WIND GUSTS ACROSS THE OUTLOOK AREA DURING
THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
653 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE BALTIMORE AND
WASHINGTON METROPOLITAN AREAS...SHENANDOAH VALLEY...AND VIRGINIA
FOOTHILLS UNTIL 3 AM THURSDAY MORNING.

IN ADDITION TO THE HEAVY RAINFALL THREAT...THUNDERSTORMS MAY ALSO
PRODUCE LOCALLY DAMAGING WIND GUSTS ACROSS THE OUTLOOK AREA DURING
THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:55 AM EDTFlash Flood WatchLWXArlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 14 more11 hr
Aug 17, 6:31 PM EDTFlash Flood WarningLWXRockingham3 hr
Aug 17, 7:07 PM EDTFlash Flood WarningLWXPage3 hr
Aug 17, 7:11 PM EDTSevere Thunderstorm WarningLWXMadison, Page, Rappahannock, Rockingham, Shenandoah, Warren49 min
Aug 17, 7:33 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Loudoun, Page, Rappahannock, Warren27 min
Aug 17, 7:58 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Loudoun, Prince William, Rappahannock, Warren32 min

Nearby

Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.